Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 79, NWS Brownsville, TX

May 12, 2012Cameron County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at May 12, 2012, 5:43 PM CDT for Cameron County, Texas. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2012, 5:43 PM CDT (22:43 UTC)
Expired
May 12, 2012, 6:15 PM CDT
In force
32 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon

County Cameron County, TX

The radar

The Brownsville radar (KBRO), 33 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 6:00 PM CDTHAIL 16 Se La Feria, TXSKYWARN SPOTTER NEAR REPORTED QUARTER SIZE HAIL NEAR RANGERVILLE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 10.7 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2012-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3455 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2012-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3455 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

180 
WUUS54 KBRO 122243
SVRBRO
TXC061-122315-
/O.NEW.KBRO.SV.W.0079.120512T2243Z-120512T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
543 PM CDT SAT MAY 12 2012

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CAMERON COUNTY IN DEEP SOUTH TEXAS.

* UNTIL 615 PM CDT

* AT 543 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
  DAMAGING 60 MPH WINDS...OVER WESTERN CAMERON COUNTY...MOVING SOUTH
  AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LOS INDIOS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CONTAIN WIND GUSTS OF 60 MPH OR HIGHER...AND
HAIL THE SIZE OF QUARTERS OR LARGER. MOVE TO A PLACE OF SAFETY.

WIND GUSTS TO 60 MPH OR MORE WILL CAUSE SOME STRUCTURAL DAMAGE...
MAINLY TO TREES AND POWER LINES. POORLY ANCHORED ROOFS...MOBILE
HOMES...AND SHEDS ARE ALSO AT RISK.

QUARTER SIZE HAIL IS LIKELY. MOVE INDOORS IMMEDIATELY.

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF NICKLES OR LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.

&&

LAT...LON 2601 9765 2602 9768 2602 9770 2602 9771
      2602 9774 2603 9779 2605 9780 2604 9781
      2604 9783 2609 9784 2615 9768 2599 9762
      2599 9763
TIME...MOT...LOC 2243Z 346DEG 14KT 2604 9775

$$

61
1 follow-up statement
544 
WWUS54 KBRO 122312
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
612 PM CDT SAT MAY 12 2012

TXC061-122322-
/O.EXP.KBRO.SV.W.0079.000000T0000Z-120512T2315Z/
CAMERON-
612 PM CDT SAT MAY 12 2012

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CAMERON COUNTY WILL
EXPIRE AT 615 PM CDT...

AT 612 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THE
THUNDERSTORM THAT PROMPTED THE WARNING...HAD EXITED THE WARNED
AREA...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

DOPPLER RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY
WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM.

LAT...LON 2601 9765 2602 9768 2602 9770 2602 9771
      2602 9774 2603 9779 2605 9780 2604 9781
      2604 9783 2609 9784 2615 9768 2599 9762
      2599 9763
TIME...MOT...LOC 2312Z 346DEG 14KT 2593 9772

$$

61

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 1:56 PM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, May 12, 1:56 PM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
156 PM CDT SAT MAY 12 2012

.SHORT TERM /TONIGHT TROUGH SATURDAY NIGHT/...SATELLITE IMAGERY
SHOWS SOUTHEAST WINDS BETWEEN 20 TO 25 MPH SUSTAINED ACROSS THE
VALLEY WITH OCCASIONAL GUSTS UP TO 30 MPH. WINDS WILL GRADUALLY
DIMINISH AFTER SUNSET AS SURFACE GRADIENT WEAKENS A LITTLE BIT.
SOUTHWEST FLOW ALOFT WILL PREVAIL THROUGH THE SHORT PERIOD AS AN
AMPLIFIED TROUGH MOVES SLOWLY ACROSS THE DESSERT SOUTHWEST. HIGH
CLOUDS WILL CONTINUE TO STREAM ACROSS THE RIO GRANDE VALLEY AS
SOUTHWEST FLOW ALOFT ADVECTS MID LEVEL MOISTURE INTO THE AREA. LOW
CLOUDS WILL RETURN AFTER MIDNIGHT BUT NOT EXPECTING FOG TO DEVELOP
AT THIS TIME. LOW TEMPERATURES WILL REMAIN IN THE 70S ACROSS THE
VALLEY WITH NO CHANCE OF PRECIPITATION EXPECTED. SURFACE GRADIENT
BEGINS TO TIGHTEN ONCE AGAIN SATURDAY INCREASING SOUTHEAST WINDS
ACROSS THE RGV. CONDITIONS SHOULD BE SIMILAR TO TODAY. HIGHS WILL
REMAIN IN THE MID 80S FOR SATURDAY.

.LONG TERM /MONDAY THROUGH FRIDAY NIGHT/...BENIGN CONDITIONS ON
MONDAY WILL GIVE WAY TO UNSETTLED WEATHER HEADING INTO TUESDAY
AND EARLY WEDNESDAY AS A SHORT WAVE TROUGH DIGS SOUTHEAST ACROSS
SOUTH TEXAS. A MODERATE ONSHORE FLOW WILL PREVAIL MONDAY AS A
FRONT MOVES INTO NORTH TEXAS AND AS AN ACCOMPANYING SHORT WAVE
TROUGH MOVES SOUTH ALONG THE SPINE OF THE ROCKIES INTO NORTH AND
WEST TEXAS. SHOULD SEE CONVECTION GET GOING IN THE BIG BEND AREA
MONDAY NIGHT WITH THE REMNANTS MOVING INTO DEEP SOUTH TEXAS AND
THE RIO GRANDE VALLEY ON TUESDAY. AS THE SHORT WAVE TROUGH ALOFT
APPROACHES...THUNDERSTORMS WILL CONTINUE TUESDAY AND TUESDAY NIGHT
AREA WIDE BEFORE CLEARING ON WEDNESDAY. BUMPED UP POPS DURING THIS
PERIOD OF UNSETTLED WEATHER BUT THAT WAS THE MAIN CHANGE MADE TO
THE INHERITED FORECAST. AFTER WEDNESDAY CONDITIONS WILL IMPROVE
FOR THE REST OF THE WEEK AS MID LEVEL RIDGING AND HIGH PRESSURE
SET UP SHOP OVER THE AREA.

&&

.MARINE...
TONIGHT THROUGH SATURDAY NIGHT...SOUTHEAST WINDS AT AROUND 20 KTS
WILL PREVAIL THROUGH THE DAY AND INTO SATURDAY KEEPING CHOPPY
CONDITIONS ON THE BAY. SCA CONDITIONS CONTINUES THROUGH THIS
EVENING AT THE LAGUNA MADRE. SE WINDS WILL BEGIN TO DECOUPLE LATER
THIS EVENING. EXPECT SEAS UP TO 5 FEET TO RETURN SATURDAY AS
SURFACE GRADIENT OVER THE AREA STRENGTHENS. NO PRECIPITATION
EXPECT THROUGH THE SHORT TERM PERIOD.

MONDAY THROUGH WEDNESDAY NIGHT...A SHORT WAVE TROUGH WILL DIG
SOUTHEAST INTO SOUTH TEXAS EARLY IN THE WEEK...SENDING A PULSE OF
MID LEVEL ENERGY ACROSS THE AREA AND PRODUCING UNSETTLED MARINE
CONDITIONS. A SURFACE COLD FRONT WILL MOVE INTO THE COASTAL WATERS
ON TUESDAY. THE BEST SHOT AND SHOWER AND THUNDERSTORM ACTIVITY
WILL BE TUESDAY AND TUESDAY NIGHT...WITH POTENTIALLY STRONG STORMS
FOR THE MARINE ZONES...SOME POSSIBLY SEVERE WITH THE 34 KT WIND
CRITERIA. LIGHTNING...RAIN...AND STRONG WINDS WILL PERSIST INTO
WEDNESDAY AS THE UPPER TROUGH SWINGS OVERHEAD. CONDITIONS WILL
IMPROVE LATE WEDNESDAY. THE MODELS ARE NOT BUILDING WAVE HEIGHTS
SIGNIFICANTLY OR SHOWING STRONG WINDS AT THIS POINT SINCE THE
FRONT IS NOT OVERPOWERING. THE MAIN THEME IN THIS SCENARIO WILL BE
THE UPPER FORCING AND THE LOCALIZED EFFECTS ON THE MARINE WATERS.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

51/67/MARTINEZ
Hazardous weather outlook, May 12, 4:35 AM CDT, 13 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
435 AM CDT SAT MAY 12 2012

TXZ248>257-131100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
435 AM CDT SAT MAY 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. SOME
THUNDERSTORMS MAY BE STRONG PRODUCING SMALL HAIL AND GUSTY WINDS.

THERE IS A HIGH RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH PADRE
ISLAND AND AT BOCA CHICA BEACH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-131100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
435 AM CDT SAT MAY 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, May 12, 4:37 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
437 PM CDT SAT MAY 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             RAYMONDVILLE            26.48N  97.78W
05/12/2012  M0.88 INCH       WILLACY            TX   BROADCAST MEDIA

            PUBLIC VIA BROADCAST METEOROLOGIST REPORTED NICKEL SIZE
            HAIL AT THE CORNER OF 1ST AND TAMPICO

&&

EVENT NUMBER BRO1200120

GB
Special weather statement, May 12, 4:44 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
444 PM CDT SAT MAY 12 2012

TXZ253>255-122230-
HIDALGO-INLAND CAMERON-INLAND WILLACY-
444 PM CDT SAT MAY 12 2012

...STRONG THUNDERSTORM WILL AFFECT EXTREME NORTHWEST CAMERON
COUNTY...

A THUNDERSTORM...MOVING SOUTHWEST AT 15 MPH...WILL AFFECT YZNAGA...
SEBASTIAN...COMBES AND TIERRA BONITA...UNTIL 530 PM CDT. GUSTY WINDS
UP TO 40 MPH WILL OCCUR. FREQUENT CLOUD TO GROUND LIGHTNING IS
EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM
TALL OBJECTS. NICKEL SIZE HAIL IS EXPECTED. RAINFALL RATES OF 1 INCH
PER HOUR ARE EXPECTED.

61
Local storm report, May 12, 4:53 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
453 PM CDT SAT MAY 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             1 N RAYMONDVILLE        26.49N  97.78W
05/12/2012  E1.00 INCH       WILLACY            TX   PUBLIC

            PUBLIC REPORTED QUARTER SIZE HAIL ON NORTH SIDE OF
            RAYMONDVILLE

&&

EVENT NUMBER BRO1200121

CASTILLO
Special weather statement, May 12, 5:08 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
508 PM CDT SAT MAY 12 2012

TXZ253-122300-
HIDALGO-
508 PM CDT SAT MAY 12 2012

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEAST HIDALGO COUNTY...

A THUNDERSTORM...MOVING SOUTHWEST AT 15 MPH...WILL AFFECT MILA
DOCE...MIDWAY NORTH...OLIVAREZ AND LAGUNA SECA...UNTIL 600 PM CDT.
GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT CLOUD TO GROUND
LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW
SPOT...AWAY FROM TALL OBJECTS. DIME SIZE HAIL IS EXPECTED. RAINFALL
RATES OF 1 INCH PER HOUR ARE EXPECTED.

61
Special weather statement, May 12, 5:32 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
532 PM CDT SAT MAY 12 2012

TXZ253-122300-
HIDALGO-
532 PM CDT SAT MAY 12 2012

...STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTHEAST HIDALGO
COUNTY...

A THUNDERSTORM...MOVING SOUTH AT 15 MPH...WILL AFFECT VILLA VERDE...
SCISSORS...LLANO GRANDE AND PROGRESO...UNTIL 600 PM CDT. GUSTY WINDS
UP TO 40 MPH WILL OCCUR. FREQUENT CLOUD TO GROUND LIGHTNING IS
EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM
TALL OBJECTS. NICKEL SIZE HAIL IS EXPECTED. RAINFALL RATES OF 1 TO 2
INCHES PER HOUR WILL OCCUR. MOTORISTS CAN EXPECT PONDING OF WATER ON
ROADS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

61
Local storm report, May 12, 5:33 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
533 PM CDT SAT MAY 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             2 W HARLINGEN           26.20N  97.72W
05/12/2012  M0.88 INCH       CAMERON            TX   PUBLIC

            WEST SIDE OF HARLINGEN ALONG HIGHWAY 77 83 REPORTED
            NICKEL SIZE HAIL

&&

EVENT NUMBER BRO1200122

GB

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:06 PM CDTSevere Thunderstorm WarningBROBrooks39 min
May 11, 10:50 PM CDTAreal Flood AdvisoryBROZapata55 min
May 12, 1:42 AM CDTAreal Flood AdvisoryBROZapata63 min
May 12, 2:13 AM CDTSevere Thunderstorm WarningBROZapata62 min
May 12, 2:28 AM CDTFlash Flood WarningBROZapata92 min
May 12, 3:12 AM CDTSevere Thunderstorm WarningBROZapata63 min
May 12, 3:58 AM CDTFlash Flood WarningBROZapata92 min
May 12, 4:03 PM CDTSevere Thunderstorm WarningBROWillacy42 min
May 12, 4:50 PM CDTSevere Thunderstorm WarningBROWillacy40 min
May 12, 4:57 PM CDTAreal Flood AdvisoryBROWillacy63 min
May 12, 5:20 PM CDTSevere Thunderstorm WarningBROCameron25 min
May 12, 5:24 PM CDTAreal Flood AdvisoryBROCameron, Hidalgo, Willacy66 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.